Colorado, 2016Heavy Rain in Colorado, August 8, 2016
August 8, 2016 · NWS GJT · 1 event in 1 county or zone
Strong thunderstorms produced heavy rainfall in some areas within Mesa County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms produced heavy rainfall in some areas within Mesa County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 8, 9:50 AM MST, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 8, 9:50 AM MST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1050 AM MDT MON AUG 8 2016
.UPDATE...
Issued at 720 AM MDT Mon Aug 8 2016
Showers and thunderstorms continue to develop this morning across
east-central Utah and west central Colorado with coverage shifting
southeastward through the morning hours with a storm occurring
over southwest Colorado as well. This seems to all be due to jet
induced dynamics interacting with the deep moisture still in
place. The 12z GJT sounding still indicates about an inch of
Precipitable Water (PW) with dry air at the mid levels and
saturated layer between 600 and 550 mb, with sufficient
instability in the atmosphere. Increased the chances and coverage
of pops and clouds this morning through the rest of today to
better reflect current trends. Expecting more storms than the
current forecast models are indicating as the models are not
handling this very well keeping us drier than we are. Forecast
CAPE is 1249 J/kg so still plenty of instability to keep storms
firing. Storms are indicating good motion towards the northeast as
our CWA remains in the right entrance region of an upper level
jet. This jet will progress across the area through the early
afternoon hours, with storms continuing to redevelop through this
evening, not necessarily limited to the higher terrain. Gusty
outflow winds to 40 mph could also be a factor with storms today
in addition to brief heavy rain and frequent lightning.
&&
.SHORT TERM...(Today through Tuesday)
Issued at 348 AM MDT Mon Aug 8 2016
Nocturnal thunderstorms driven by large mid level delta T...jet
entrance dynamics and a moisture gradient should continue to track
over NW Colorado past sunrise. Additional storms have also popped
over the 4 Corners into the central mountains...again driven by
steep lapse rates and large scale ascent forced by the
cyclonically curved jet digging westward. QG forcing suggests lift
continuing through the morning in our eastern zones with some
subsidence moving into the west as the jet slowly shifts eastward
and become more zonal. PWAT will lower some across the all but the
4 Corners region but still available for storms this afternoon.
Models fairly consistent the best coverage will be closer to the
gradient moisture over our southern CWA with orographic and broad
upper forcing driving storm formation. With less storm coverage
and drier air moving in did raise temperatures up in the West.
Should see storms quickly end this evening without forcing for
ascent seen during the overnight hours. A fairly tight mid level
gradient and dry adiabatic mid level lapse rate should bring some
gusty winds down across eastern Utah and northwest Colorado during
peak heating on Tuesday. This mixing of drier air downward will
push humidity levels down to critical levels and pockets of
critical fire weather conditions are likely to develop.
Temperatures stay near to above normal for Tuesday. The models are
mainly keying on convection forming over the highest terrain in
our eastern CWA Tuesday afternoon. However out west very steep
lapse rates and any wiggle in the flow may be able to overcome the
mid level cap and pop an isolated storm.
.LONG TERM...(Tuesday night through Sunday)
Issued at 348 AM MDT Mon Aug 8 2016
On Wednesday a deep moisture surge, along with an embedded
disturbance will move up from the south on the monsoonal flow.
Therefore we can expect to see an increase in showers and
thunderstorms across the area, favoring the south. Runoff may
again become problematic, especially if soils in some areas have
not had a chance to dry out.
The flow will become west then northwest Thu through Thu night as
a low pressure disturbance over the Pacific northwest tracks
eastward. This drags along its associated western trough. As this
brushes the area on Wed night into Thu, expect that showers and
thunderstorms will remain plentiful.
Once this system passes to the east, high pressure will build
along the west coast. This large scale pattern with the high to
our west, typically shuts the door to the southerly monsoonal
flow and associated moisture. Therefore we can expect drier
conditions for the end of the work week and weekend. However the
flow will remain on the light side with no mechanism for scouring
out all the lingering moisture. So expect some comparatively low-
grade terrain based convection each afternoon and evening. After
cooler conditions on Wed and Thu, high temps should trend towards
normal numbers through the end of the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1050 AM MDT Mon Aug 8 2016
Isolated to scattered storms are continuing to develop this
morning east of Green River, Utah and tracking to the east-
northeast. Expect coverage to become more scattered over the
valleys to numerous over the mountains this afternoon and evening.
VCTS will be likely at all TAF sites as exact location for storms
is hard to pinpoint due to the forecast models not handling this
moist and unstable atmosphere very well. KASE and KTEX have the
highest probability of being impacted by storms. Expect brief
MVFR/IFR conditions with lowered cigs/vsby in heavier showers with
ILS breakpoints being reached where stronger storms occur.
Frequent lightning, brief heavy rain and erratic gusty outflow
winds to 40 mph are possible with storms today. Mostly clear skies
will prevail after 06z with perhaps some isolated storms
continuing overnight but not quite the coverage as seen last night
into this morning. VFR conditions will prevail except where storms
occur.
&&
.GJT Watches/Warnings/Advisories...
CO...None.
UT...None.
&&
UPDATE...MDA
SHORT TERM...15
LONG TERM...EH
AVIATION...MDA
Hazardous weather outlook, Aug 8, 2:53 AM MST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
353 AM MDT MON AUG 8 2016
COZ001>014-017>023-UTZ022>025-027>029-091200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
353 AM MDT MON AUG 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
THOUGH DRIER AIR IS SPREADING INTO THE REGION THUNDERSTORM
DEVELOPMENT WILL BE POSSIBLE THROUGH SUNSET. LIGHTNING AND GUSTY
OUTFLOW WINDS UP TO 50 MPH WILL BE THE MAIN THREAT FROM STORMS
TODAY. HEAVY RAIN WILL BE A THREAT MAINLY ACROSS THE SOUTHERN
MOUNTAINS AND VALLEYS. TRAINING OR MERGING STORMS WILL BE MORE
FAVORABLE FOR EXCESSIVE RUNOFF RATHER THAN INDIVIDUAL STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ENOUGH MOISTURE REMAINS FOR STORMS TO DEVELOP TUESDAY AFTERNOON
AND EVENING...MAINLY OVER THE HIGHER TERRAIN. MOISTURE WILL INCREASE
AGAIN ON WEDNESDAY INTO THURSDAY FOR ANOTHER INCREASE IN SHOWER AND
THUNDERSTORM COVERAGE. HEAVY RAINFALL AND LIGHTING WILL BE THE
MAIN THREATS THOUGH LOCALIZED WIND GUSTS OVER 40 MPH WILL BE
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 8, 9:52 AM MST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1052 AM MDT MON AUG 8 2016
COZ014-017>019-081730-
UPPER GUNNISON RIVER VALLEY CO-NORTHWESTERN SAN JUAN MOUNTAINS CO-
SOUTHWEST SAN JUAN MOUNTAINS CO-UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-
1052 AM MDT MON AUG 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GUNNISON...
NORTHEASTERN SAN JUAN...NORTHWESTERN HINSDALE...SOUTHEASTERN OURAY
AND EAST CENTRAL SAN MIGUEL COUNTIES UNTIL 1130 AM MDT...
AT 1051 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER OURAY...OR 32 MILES SOUTH OF MONTROSE...MOVING EAST AT 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HALF INCH HAIL AND WINDS IN
EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TELLURIDE...MOUNTAIN VILLAGE...OURAY...RIDGWAY...
LAKE CITY AND CAMP BIRD.
THIS INCLUDES U.S. HIGHWAY 550 NEAR MILE MARKERS
78...79...80...81...82...
83...84...85...86...87...88...89...90...91...92...93...94...95...96..
.97...98...99...
100...101...102...AND 103.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3793 10789 3820 10775 3826 10727 3787 10735
TIME...MOT...LOC 1651Z 252DEG 34KT 3805 10766
MS
Special weather statement, Aug 8, 10:35 AM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1135 AM MDT MON AUG 8 2016
COZ017-020-UTZ027-028-081815-
PARADOX VALLEY/LOWER DOLORES RIVER CO-
UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-LA SAL AND ABAJO MOUNTAINS UT-
ARCHES/GRAND FLAT UT-
1135 AM MDT MON AUG 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MESA COUNTY UNTIL
1215 PM MDT...
AT 1133 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES EAST OF CASTLE VALLEY...MOVING NORTHEAST AT 20 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HALF INCH HAIL...HEAVY RAIN AND
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GATEWAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3859 10913 3880 10912 3892 10874 3855 10870
TIME...MOT...LOC 1733Z 246DEG 18KT 3868 10906
MS
Special weather statement, Aug 8, 11:21 AM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1221 PM MDT MON AUG 8 2016
COZ003-006-017-081900-
GRAND VALLEY CO-UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-
ROAN AND TAVAPUTS PLATEAUS CO-
1221 PM MDT MON AUG 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MESA COUNTY UNTIL
100 PM MDT...
AT 1220 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF GRAND JUNCTION...MOVING EAST AT 20 MPH.
HALF INCH HAIL...HEAVY RAIN AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GRAND JUNCTION...PALISADE...WHITEWATER...ORCHARD MESA...FRUITVALE...
CLIFTON AND REDLANDS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 NEAR MILE MARKERS 36...37...38...39...AND 42.
U.S. HIGHWAY 6 NEAR MILE MARKERS 39...42...AND 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3893 10866 3906 10865 3919 10837 3888 10828
TIME...MOT...LOC 1820Z 248DEG 18KT 3899 10860
MS
Local storm report, Aug 8, 12:06 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
106 PM MDT MON AUG 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL 4 SSE WHITEWATER 38.92N 108.40W
08/08/2016 E0.25 INCH MESA CO PUBLIC
SPOTTER CALLED TO REPORT PEA SIZED HAIL
FALLING AT CURRENT LOCATION.
&&
ADLLocal storm report, Aug 8, 12:18 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
118 PM MDT MON AUG 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM HAIL 9 ESE WHITEWATER 38.95N 108.26W
08/08/2016 E0.50 INCH MESA CO TRAINED SPOTTER
PEA TO MARBLE SIZED HAIL FALLING. .
&&
ADLSpecial weather statement, Aug 8, 12:20 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
120 PM MDT MON AUG 8 2016
COZ006-009-011-082000-
GRAND VALLEY CO-GRAND AND BATTLEMENT MESAS CO-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-
120 PM MDT MON AUG 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MESA AND WEST CENTRAL
DELTA COUNTIES UNTIL 200 PM MDT...
AT 119 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM 13 MILES SOUTHEAST OF PALISADE...OR 20 MILES SOUTHEAST
OF GRAND JUNCTION...MOVING EAST AT 25 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HALF INCH HAIL AND WINDS IN
EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL MESA AND
WEST CENTRAL DELTA COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3887 10841 3901 10835 3901 10803 3885 10802
TIME...MOT...LOC 1919Z 267DEG 23KT 3894 10821
MS
Heavy Rain, Mesa
- When
- August 8, 12:30 PM MST to 1:15 PM MST
- Where
- Mesa County, 1.31 mi NW of Whitewater
- Injuries
- 4 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 38.991, -108.450
Heavy rainfall resulted in reduced visibilities along Highway 50 near Whitewater where a fatal car accident occurred.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Kansas, August 8, 2016$70,000 · 2 events
- Flash Flooding in Georgia, August 8, 2016$50,000 · 2 events
- Lightning Strike in Florida, August 8, 2016$50,000 · 1 event
- Hail and Lightning Strikes in South Dakota, August 8, 20162 injured · 2.75 in hail · 9 events
- Hail and Damaging Winds in South Dakota, August 8, 20161 in hail · 9 events
- Hail and Damaging Winds in Oklahoma, August 8, 20161.75 in hail · 5 events
- Hail and Damaging Winds in South Dakota, August 8, 20161 in hail · 5 events
- Flash Flooding in Alabama, August 8, 20163 events
- Damaging Wind and Heavy Rain in Kansas, August 8 to 10, 201652 kt wind · 2 events
- Flash Flooding in Kentucky, August 8, 2016$3,000 · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 8, 20162 events
- Hail in Colorado, August 8, 20161 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683127.